Thunderstorm Wind, Mitchell
- When
- July 9, 11:15 AM CST
- Where
- Mitchell County, 0.5 mi E of St Ansgar
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 43.380, -92.920
Trees were blown down in St. Ansgar.
Thunderstorms rumbled across much of northeast Iowa during the late morning and early afternoon of July 9th. Damaging winds from these storms blew down trees in St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms rumbled across much of northeast Iowa during the late morning and early afternoon of July 9th. Damaging winds from these storms blew down trees in St. Ansgar (Mitchell County), Oelwein (Fayette County) and blew a roof of a building in West Union (Fayette County). Trees and a power lines were blown down in Postville and Waukon (Allamakee County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 9, 11:15 AM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1215 PM CDT Thu Jul 9 2020 .SHORT TERM...(Today and tonight) Issued at 253 AM CDT Thu Jul 9 2020 Water vapor imagery early this morning depicts a closed low located over Saskatchewan/Manitoba and a few shortwave troughs out ahead of it across the Upper Midwest and central Plains. Some scattered showers and storms associated with one of the shortwaves were observed across north-central Wisconsin early this morning, though activity continues to push east. At the surface, a cold front is draped from northern Minnesota southwestward into western Nebraska, with it expected to progress eastward across the area today. Models continue to depict that a MCV associated with remnant convection over South Dakota/Nebraska will drift eastward across Iowa and merge with the surface cold front by this afternoon, allowing convection to develop into along these features. With moisture remaining high across the area (dewpoints in the upper 60s to low 70s), there will be the potential for a few strong storms at times this afternoon into this evening. Models depict pretty good instability across the area this afternoon, with CAPE values generally 2000+ J/kg, though there looks to be little shear present - at most maybe 20 kts in the 0-3 km layer. Any thunderstorms that do develop will be efficient rain producers with warm cloud depths between 3-4 km and precipitable waters nearing 2 inches for some. Because of this, the primary threats with any stronger storms look to be locally heavy rain and gusty winds. Mid-level lapse rates will be around 7-8 C/km, so hail development will also be possible in any stronger storms. Cannot completely rule out a few severe storms, though with weak shear, they would be more pulsey in nature. Primary severe weather hazards would be strong wind gusts and possibly some hail with collapsing cores. High temperatures today will be in the 80s, with overnight lows in the 60s. .LONG TERM...(Friday through Wednesday) Issued at 253 AM CDT Thu Jul 9 2020 After a brief break from the rain chances Friday, these will quickly return for the weekend. A short wave trough coming across the upper level ridge is expected to drop across the region Saturday and Saturday night in a developing northwest flow regime. This has been a consistent signal from the models for a several runs now, along with the differences in how strong this wave will be. Both the 09.00Z NAM and GFS begin to strengthen this wave once it gets past the ridge axis over the northern Rockies Friday afternoon and then continue to strengthen it with an open upper level low forming as it moves across the Upper Midwest. The 09.00Z ECMWF does not show near the strengthening of the other two models and tracks the wave more across the Great Lakes. While the 09.00Z GEM has the short wave trough farther southwest than any of the other models, it does lend support to the ECMWF solution of not showing nearly as much strengthening of the wave. As a result, will trend toward the less amplified solutions for now and keep the rain chances in the 30 to 50 percent range. The potential for severe weather looks to relatively low with this system. Clouds should spread over the area limiting the amount of heating and keeping the ML CAPE at or below 1000 J/kg. Deep layer shear looks to be lacking as well with maybe around 20 knots in the 0-3km layer to work with. The upper level ridge should briefly build back over the region for another short period of dry weather Sunday night into Monday. The ridge should then get flattened as a large upper level low moves across central Canada and re-establishes the westerlies over the northern part of the country with the flow turning to the southwest by early next week. This should bring a short wave trough across the region Monday night followed by a potentially stronger wave for Tuesday night into Wednesday. These wave will return the chance for rain to the area for the first part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1215 PM CDT Thu Jul 9 2020 Scattered storms will be ongoing this afternoon but are expected to push east this evening. Very heavy downpours/temporary severe reductions in visibility can be expected under these storms. Otherwise, expecting prevailing VFR conditions. Also plan on variable winds, gusty in any storms, becoming northwest 10kt or less toward Friday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...NMB LONG TERM...04 AVIATION...DAS
Hazardous Weather Outlook National Weather Service La Crosse WI 507 AM CDT Thu Jul 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 507 AM CDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected across the area today and tonight. Some of these could be strong to locally severe with heavy rain, damaging winds, and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional chances for storms are possible this weekend and again from Monday night into the middle of next week. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. NMB/04
Special Weather Statement National Weather Service La Crosse WI 956 AM CDT Thu Jul 9 2020 MNZ079-086>088-WIZ032>034-041>044-091700- Wabasha-Dodge-Olmsted-Winona-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, and Friendship 956 AM CDT Thu Jul 9 2020 ...Scattered Thunderstorms Across Parts of Southeast Minnesota into Western and Central Wisconsin Into Early Afternoon... Scattered thunderstorms will continue across portions of southeast Minnesota into western and central Wisconsin into early Afternoon. A few stronger storms will be capable of producing wind gusts in excess of 40 mph along with penny sized hail. Move indoors if storms approach your location. In addition, torrential rainfall is occurring with these storms and may cause poor visibility, ponding of water on roads, or localized flooding. Take it slow if driving and never drive your vehicle through flooded roadways. Lee
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HEAVY RAIN 3 NW ROCHESTER 44.04N 92.52W
07/09/2020 M2.00 INCH OLMSTED MN PUBLIC
FELL WITHIN 30 MINUTES NEAR INTERSECTION OF
HWY 14 AND W CIRCLE DR. NO FLOODING OBSERVED
AT THIS TIME.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1134 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN LAKE CITY 44.45N 92.27W
07/09/2020 E2.31 INCH WABASHA MN PUBLIC
CWOP STATION REPORT.
&&Special Weather Statement National Weather Service La Crosse WI 1140 AM CDT Thu Jul 9 2020 IAZ008-018-091730- Floyd-Mitchell- 1140 AM CDT Thu Jul 9 2020 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL AND FLOYD COUNTIES... At 1136 AM CDT, radar indicated strong thunderstorms were located along a line extending from 6 miles north of Mason City to near Allison, IA. Movement was north at 35 mph. Wind gusts up to 50 mph and penny size hail are possible with these storms. Heavy downpours are also possible. Locations impacted include... Charles City, Osage, Nashua, St. Ansgar, Rockford, Riceville, Lyle, Stacyville, Rudd, Floyd, Marble Rock, Mitchell, McIntire, Carpenter, Colwell, Orchard, Toeterville, County Roads B 60 And T 18, Rock Creek and Idlewilde State Park. If outdoors, seek shelter inside a building. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4350 9303 4350 9255 4291 9255 4291 9302 TIME...MOT...LOC 1636Z 198DEG 30KT 4322 9344 4267 9291 Lee
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 PM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM HEAVY RAIN 6 W GOODRICH 45.14N 90.20W
07/09/2020 M1.31 INCH TAYLOR WI PUBLIC
1150 AM HEAVY RAIN 3 NNE ROCHESTER 44.05N 92.45W
07/09/2020 M1.41 INCH OLMSTED MN MESONET
MESONET STATION FW2899 ROCHESTER.
1145 AM HEAVY RAIN 3 NE ROCHESTER 44.04N 92.44W
07/09/2020 M1.34 INCH OLMSTED MN MESONET
MESONET STATION EW0729 ROCHESTER.
1100 AM HEAVY RAIN 1 W ORONOCO 44.17N 92.55W
07/09/2020 M1.00 INCH OLMSTED MN MESONET
MESONET STATION ONOM5 1 W ORONOCO.
&&Special Weather Statement National Weather Service La Crosse WI 1213 PM CDT Thu Jul 9 2020 IAZ011-MNZ088-095-096-WIZ032>034-041>044-053>055-091930- Allamakee-Winona-Fillmore-Houston-Buffalo-Trempealeau-Jackson- La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Including the cities of Waukon, Winona, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 1213 PM CDT Thu Jul 9 2020 ...Scattered Strong Thunderstorms in Southeast Minnesota, far Northeast Iowa, and Southwest into Central Wisconsin... Scattered thunderstorms will continue across portions of the area this afternoon. A few stronger storms will be capable of producing wind gusts in excess of 40 mph along with penny sized hail. Move indoors if storms approach your location. In addition, torrential rainfall is occurring with these storms and may cause poor visibility, ponding of water on roads, or localized flooding. Take it slow if driving and never drive your vehicle through flooded roadways. CA
The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 17:17 UTC.
7 thunderstorm wind. Local standard time, as filed.
Trees were blown down in St. Ansgar.
Tree branches were blown down in New Hampton.
Several trees were blown down in Oelwein. Some large tree branches landed on houses but only caused minor structural damage.
A tree branch was blown down onto a garage in Calmar.
A roof was blown off a building in West Union.
Trees and a power line were blown down in Postville.
Trees and power lines were blown down in Waukon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906124, 906113, 906114, 906116, 906115, 906122, 906123.